Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Columbia, SC

May 29, 2017Columbia County, McDuffie County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2017, 5:11 PM EDT for Columbia County, McDuffie County, Georgia; McCormick County, South Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2017, 5:11 PM EDT (21:11 UTC)
Expired
May 29, 2017, 6:15 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, McDuffie County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:14 PM EDTHAIL 12 W Clarks Hill, SCREPORTED QUARTER SIZE HAIL AT THE LAKE THURMOND VISITORS CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS52 KCAE 292111
SVRCAE
GAC073-189-SCC065-292215-
/O.NEW.KCAE.SV.W.0085.170529T2111Z-170529T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
511 PM EDT MON MAY 29 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northern Columbia County in east central Georgia...
  Northwestern McDuffie County in east central Georgia...
  Southern McCormick County in central South Carolina...

* Until 615 PM EDT

* At 510 PM EDT, a severe thunderstorm was located near Sharon, or 16
  miles west of Thomson, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Thomson and Clarks Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
      3365 8245 3365 8243 3367 8240 3368 8236
      3369 8235 3367 8213 3363 8210 3359 8212
      3342 8255 3346 8259 3359 8264
TIME...MOT...LOC 2110Z 236DEG 19KT 3350 8278 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
2 follow-up statements
889 
WWUS52 KCAE 292139
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
539 PM EDT MON MAY 29 2017

GAC073-189-SCC065-292215-
/O.CON.KCAE.SV.W.0085.000000T0000Z-170529T2215Z/
Columbia GA-McDuffie GA-McCormick SC-
539 PM EDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN COLUMBIA...NORTHWESTERN MCDUFFIE AND SOUTHERN MCCORMICK
COUNTIES...

At 539 PM EDT, a severe thunderstorm was located 9 miles north of 
Camak, or 11 miles northwest of Thomson, moving northeast at 20 mph. 
The storm was intensifying.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Thomson and Clarks Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
      3365 8245 3365 8243 3367 8240 3368 8236
      3369 8235 3367 8213 3363 8210 3359 8212
      3342 8255 3346 8259 3359 8264
TIME...MOT...LOC 2139Z 236DEG 19KT 3359 8263 

HAIL...1.00IN
WIND...70MPH
 
$$

awp
507 
WWUS52 KCAE 292156
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
556 PM EDT MON MAY 29 2017

GAC073-189-SCC065-292215-
/O.CON.KCAE.SV.W.0085.000000T0000Z-170529T2215Z/
Columbia GA-McDuffie GA-McCormick SC-
556 PM EDT MON MAY 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN COLUMBIA...NORTHWESTERN MCDUFFIE AND SOUTHERN MCCORMICK
COUNTIES...

At 555 PM EDT, a severe thunderstorm was located 11 miles south of
Lincolnton, or 11 miles north of Thomson, moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Clarks Hill.
Mistletoe State Park

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 8261 3364 8252 3366 8251 3364 8246
      3365 8245 3365 8243 3367 8240 3368 8236
      3369 8235 3367 8213 3363 8210 3359 8212
      3352 8253 3351 8260 3359 8264
TIME...MOT...LOC 2155Z 252DEG 31KT 3363 8244 

HAIL...1.00IN
WIND...70MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:45 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 29, 2:45 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
245 PM EDT Mon May 29 2017

.SYNOPSIS...
Ridging over the region will weaken today as a frontal boundary
slowly pushes into the area. The front will stall just south of
the area late Tuesday and remain across the region through the
weekend. This will keep mainly diurnal chances of showers and
thunderstorms in the forecast each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plenty of low-level moisture over the area with dewpoints in
the middle to upper 60s. Satellite showing some developing cu
across the upstate and piedmont regions. Moderate instability
begin held in check right now with a warm nose of air around 700
mb, but near term model soundings indicate some cooling at that
level, thus weakening the cap. Shortwave energy moving through
Alabama into Georgia is expected to induce convection across the
region as the cap weakens through afternoon progresses. Models
seem to indicate that convection should form west of the cwa
later in the afternoon, and then progress eastward through the
evening. Best chance for activity appears to be between 22z-05z,
with lingering activity still possible through the night. Will
continue to increase pops from dry into the high chance category
through the afternoon and into the evening hours. Pops diminishing
slowly during the late overnight hours. Lows tonight will be
mostly in the upper 60s to low 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal boundary will continue moving toward the area Tuesday
and stall just south of the forecast area Tuesday night. On
Wednesday the front will remain just south of the area as an
upper level trough swings into the eastern US. Instability on
Tuesday will be moderate with pwat values along and ahead of the
front around 1.75 inches. This will result in chances of
thunderstorms during the day with thunderstorms diminishing as
the front moves south of the area late Tuesday evening.
Potential for severe thunderstorms remains low with the main
concern being drier air moving in just behind the front Tuesday
evening. With the front just south of the area on Wednesday and
slightly drier air in place instability will be lower yet expect
to reach the convective temperature so will still have potential
for late afternoon and evening thunderstorms. With models
agreeing the front will be south of the forecast area on
Wednesday have lowered pops slightly. Temperatures will be in
the mid 80s to around 90 for afternoon highs with overnight lows
in the mid 60s to around 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure will move across the Mid Atlantic States on
Thursday then settle offshore of the Carolinas Thursday night.
On Friday this high will slide further into the Atlantic with
southerly flow returning Gulf moisture to the area. With weak
upper level troughing remaining over the eastern US will see
chances of thunderstorms increasing for Friday through the
weekend. With the southerly flow will see pwat values increase
to 1.75 inches or greater for Friday onward which will increase
the potential for heavy rainfall. Temperatures will be near
normal through the long term.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions expected through the TAF period outside of
showers and thunderstorms during the afternoon and evening hours.

Currently much of the cwa is experiencing some thin cirrus and
developing low-level scattered cumulus. Showers and
thunderstorms are expected to develop off to the west of all taf
sites late in the afternoon, and then spread eastward through
the evening. There still remains some uncertainty in convective
initiation, but isolated to scattered activity expected to
begin between 20-22z. Will continue with current forecast of
having vcts in tafs around that time frame, and will amend
forecasts to account for coverage and movement of activity.
Winds will be out of the west-southwest to around 5 to 10
knots through the period.

EXTENDED AVIATION OUTLOOK...A cold front will stall over the
region through much of the week. The front will help support
scattered thunderstorms and possible restrictions each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 4:24 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 PM EDT Mon May 29 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302030-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 PM EDT Mon May 29 2017

...SEVERE THUNDERSTORM WATCH 298 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are again expected to develop during the
afternoon on Tuesday with some possibly reaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotters should be on alert for activation.

In the hours before

Special weather statement, May 29, 4:42 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
442 PM EDT MON MAY 29 2017

GAZ040-063-064-SCZ018-025-292145-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
442 PM EDT MON MAY 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHWESTERN MCDUFFIE...LINCOLN...WESTERN EDGEFIELD AND MCCORMICK
COUNTIES...

At 441 PM EDT, a strong thunderstorm was located near Washington,
moving east-northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. The storm may intensify. Boaters on Strom Thurmond Lake
should prepare for threatening weather this evening.

Locations impacted include...
McCormick, Lincolnton, Lake Strom Thurmond, Bobby Brown State Park,
Parksville, Plum Branch, Willington, Mount Carmel and Modoc.

LAT...LON 3364 8261 3363 8261 3365 8258 3365 8249
      3382 8259 3386 8257 3386 8261 3398 8265
      3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8234 3397 8231
      3398 8228 3376 8213 3356 8263 3360 8265
TIME...MOT...LOC 2041Z 260DEG 23KT 3374 8282

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:42 PM EDTSpecial Weather StatementCAELincoln63 min
May 29, 4:51 PM EDTSevere Thunderstorm WarningCAELincoln54 min
May 29, 5:35 PM EDTSevere Thunderstorm WarningCAELincoln55 min
May 29, 6:12 PM EDTSevere Thunderstorm WarningCAEColumbia63 min
May 29, 6:31 PM EDTSevere Thunderstorm WarningCAELincoln59 min
May 29, 6:49 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie41 min
May 28, 8:09 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Sumter42 min
May 28, 8:44 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter31 min
May 29, 5:53 PM EDTSpecial Weather StatementCAELexington52 min
May 29, 6:15 PM EDTSevere Thunderstorm WarningCAEEdgefield, Lexington, Newberry, Saluda60 min
May 29, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland65 min
May 29, 7:11 PM EDTSevere Thunderstorm WarningCAELexington, Richland, Saluda64 min
May 29, 7:32 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter28 min
May 29, 7:48 PM EDTFlash Flood WarningCAELexington, Richland57 min
May 29, 7:52 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter53 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.